Kansas, 2004

Hail and Damaging Winds in Kansas, August 3, 2004

August 3, 2004 · NWS ICT · 10 events in 3 counties and zones

9 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 3:46 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 3, 3:46 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT TUE AUG 3 2004

.DISCUSSION...

UPDATED FCST TO REFLECT ONGOING PCPN ABT TO MOVE INTO S CNTRL KS.
HEATING HAS BEEN SUFFICIENT TO BREAK CAP, WIHT SEVERAL CELLS GOING
UP JUST W OF FCST AREA.  WITH PCPN WELL AHD OF SFC BNDRY, ANTICIPATE
THIS WL MOSTLY BE DIURNALLY DRIVEN, WITH POTENTIAL FOR ADDNL PCPN
LATER TNGT CLOSER TO FNT.  CONCUR WITH SPC DISCUSSION WITH POTENTIAL
FOR DRY MICROBURSTS GIVEN LLVL LAPSE RATES AND MSTR PROFILES. NEW
ZFP OUT, GRIDS ARE BEING POSTED ATTM.  -HOWERTON

.PREVIOUS DISCUSSION...
252 PM CDT TUE AUG 3 2004

TNGT:
NOT OVERLY OPTIMISTIC, BUT WL CONT TREND OF SML POPS INTO WED AFTN.
PHASING OF WEAKENING CAP/SFC CONVERGENCE, ETC IS LESS THAN OPTIMAL.
ETA HAS USUAL PROBLEM WITH PREMATURE ERODING OF CAP.  WITH ONLY ABT
WITH HEAT ADVSY CRITERIA MARGINALLY BEING MET AT SOME LOCATIONS, WL
ALLOW IT TO CONT TIL EXPIRATION OR ALLOW SWING SHIFT TO NIX IT.

WED:
WL CONT SML PCPN CHCS FOR CONTINUITY DURG THE DAY. AGN PHASING OF
LLVL MSTR/LIFT IS QUESTIONABLE. TREND OF ENDING PCPN FM NW DURG THE
DAY LOOKS GOOD.

THU-FRI:
COOLER AIR WL INFILTRATE THE AREA AS HI PRES SETTLES INTO THE AREA.
SOME INCR IN CLDS ANTICIPATED ON FRI AS SHRTWV APCHS, LEADING TO
LESS INSOLATION/COOLER TEMPS AND COMBINED WITH RECIRCULATED COOL AIR
AROUND SFC HI.

SAT-SUN NGT:
CONSIDERABLE UNCERTAINTY EXISTS IN DETAILS OF UPR FLOW DURG THE
WEEKEND.  CANADIAN/GFS ENSEMBLES FM 00Z RUNS SHOW MUCH UNCERTAINTY
DURG THE WEEKEND WITH SHORTWVS EMBEDDED IN FLOW. THIS BRINGS INTO
QUESTION THE TIMING OF FROPA/PCPN CHCS.  CONCUR WITH MODEL TRENDS
AND SURROUNDING WFO CONSENSUS, TO INTRO SML CHCS OF PCPN ON SUN/SUN
EVE AT THIS POINT, AND LIMIT SAT NGT TO THE AFT MIDNGT TIME FRAME IN
THE NW HALF OF FCST AREA. AT THIS POINT BEST CHC APPRS TO BE THE
LATTER PART OF SUN, AND IF TRENDS HOLD, WOULD NOT BE SURPRISED TO
SEE POPS NIXED/TRIMMED MORE ON SAT NGT.   BASED ON SLOWER FROPA,
SOME MINOR TWEAKS TO TEMPS MADE THIS TIME FRAME, AND INCR IN CLDS.

MON-TUE:
COOLER/DRIER AIR SHUD WORK INTO THE AREA THIS PD, WITH SOME DOWNWARD
TWEAKS TO FCST TEMPS.  IF GOOD SURGE COMES IN BEHIND FCST, TEMPS MAY
EVEN BE A BIT COOLER THAN CURRENTLY ANTICIPATED.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  91  63  85 /  20  20  10   5
HUTCHINSON      73  91  62  85 /  20  20   5   5
NEWTON          73  90  62  84 /  30  20   5   5
ELDORADO        74  91  62  84 /  20  20   5   5
WINFIELD-KWLD   74  95  65  84 /  20  20  10   5
RUSSELL         70  88  58  85 /  30  10   0   5
GREAT BEND      71  89  59  86 /  20  20   5   5
SALINA          73  90  60  86 /  30  10   0   5
MCPHERSON       73  90  61  85 /  30  20   5   5
COFFEYVILLE     74  95  61  83 /  10  20  10   5
CHANUTE         73  92  60  83 /  20  20  10   5
IOLA            73  91  60  83 /  20  20   5   5
&&

.ICT WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH MIDNIGHT
CDT ALONG ALONG AND EAST OF I-135.

&&

17/HOWERTON
Hazardous weather outlook, Aug 3, 10:05 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CDT TUE AUG 3 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1105 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH MIDNIGHT ALONG AND EAST OF
INTERSTATE 135, WHERE AFTERNOON AND EVENING HEAT INDICES WILL LIKELY
RANGE FROM 105 TO 110 DEGREES. HEAT INDICES GREATER THAN 105 DEGREES
ARE CONSIDERED DANGEROUS IF PROPER PRECAUTIONS ARE NOT MADE. PLEASE
REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR MORE DETAILS. HEAT
INDICES WEST OF INTERSTATE 135 WILL ALSO BE HIGH, BUT LIKELY REMAIN
LESS THAN 105 DEGREES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG A
WEAK FRONTAL BOUNDARY SITUATED FROM NORTH CENTRAL KANSAS, SOUTHWARD
INTO PORTIONS OF SOUTHWESTERN KANSAS. THIS ACTIVITY WILL SPREAD EAST
ACROSS SOUTH CENTRAL AND EASTERN KANSAS LATER TONIGHT. A FEW OF THE
STORMS COULD REACH SEVERE LIMITS ACROSS PORTIONS OF CENTRAL KANSAS
LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
KANSAS ON WEDNESDAY. AN ISOLATED STRONG TO SEVERE THUNDERSTORM
CANNOT BE RULED OUT. ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS RETURNS
ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/CJ

The radar

The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reno

When
August 3, 4:05 PM CST
Where
Reno County, Plevna
Measured
56 kt (64 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.967, -98.300

Five-inch diameter limbs downed.

Thunderstorm Wind, Kingman

When
August 3, 5:30 PM CST
Where
Kingman County, Cunningham
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.433

Five-inch diameter limbs downed. (Magnitude based upon comparable damage in Plevna at 1605 CST.

Thunderstorm Wind, Reno

When
August 3, 6:27 PM CST
Where
Reno County, Pretty Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.783, -98.017

Report relayed by emergency manager.

Thunderstorm Wind, Reno

When
August 3, 6:34 PM CST
Where
Reno County, Haven
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.900, -97.783

Minor tree damage.

Thunderstorm Wind, Sedgwick

When
August 3, 6:38 PM CST
Where
Sedgwick County, Mt Hope
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Significant tree damage.

Hail, Sedgwick

When
August 3, 6:42 PM CST
Where
Sedgwick County, Mt Hope
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Thunderstorm Wind, Sedgwick

When
August 3, 6:42 PM CST
Where
Sedgwick County, Mt Hope
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Thunderstorm Wind, Reno

When
August 3, 6:45 PM CST
Where
Reno County, 2 mi S of Haven
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.867, -97.783

Large trees uprooted on Haven Road just north of Pleasant Valley Road.

Thunderstorm Wind, Kingman

When
August 3, 7:19 PM CST
Where
Kingman County, 2 mi W of Zenda
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -98.317

Numerous limbs downed.

Thunderstorm Wind, Kingman

When
August 3, 7:25 PM CST
Where
Kingman County, Zenda
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.283

Tree damage. (Time estimated per event 2W Zenda at 1919 CST.)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418604, 5418605, 5418606, 5418607, 5418608, 5418609, 5418610, 5418611, 5418652, 5418653.